Monday, November 16, 2009

New scary trend in drug abuse

By GATONYE GATHURA

Coastal women threatening to strip over teenage use of narcotics may not just be crying wolf; new evidence indicates that abusers share not only needles but possibly their blood.

Called flash blood, it is a cash-saving technique where a user injects himself with heroin or other illicit substances and then draws a syringe full of blood which he passes to a second user to inject himself.

Flashing blood

The practice was first detected in Dar es Salaam two years ago and it is suspected that youths along the Kenyan coast were now using it.

“An abnormally high rate of HIV and hepatitis infection among injecting drug users at the Kenyan coast points to ‘flashing of blood’ among local users,” says Dr Timothy Mugusia, who has just completed a new study on drug abuse in Mombasa and Kilindini districts.

The study, sponsored by the National Aids Control Council and carried out by DARAT, a Mombasa-based non-governmental organisation in February, says a sample of 120 narcotic users including injectors in Mombasa and Kilindini districts indicated an exceptionally high prevalence of hepatitis C and HIV infections.

“Over 70 per cent of them were found to be infected with hepatitis C while half of them were HIV positive,” Dr Mugusia told the Nation.

High prevalence

Several women in Mombasa have threatened to strip publicly unless the government moved fast to arrest the escalating narcotics use among the youth in the region.

The women argue that the drugs compromised the youth’s capacity to engage in either productive or reproduction activities. And, Dr Mugusia says the increased use of injecting drugs and sharing of needles will further complicate the problem of drug abuse at the Coast.

The study, A Rapid Assessment of Injecting Drug use in Mombasa and Kilindini Districts, identified 40 sites, called maskani in the users’ language, where the teenagers meet to share drugs. According to the study, while bhang is still a popular drug it is quickly being overtaken by injected heroin with 70 per cent of the respondents saying they use it.

The first incidents of “flash blood” were reported by researchers Sheryl McUrdy of the University of Texas in the US and Paul Kilonzo of the University of Dar es Salaam in Tanzania in a study published in the African Journal of Drug & Alcohol Studies in 2006.

Those who get the secondary injection, explains Dr Mugusia, believe they will get a “high” because the originator had injected heroin into their blood. But this he says can only give a very low satisfaction because of the possible low concentration of the drug component.

The study found that most of the users and those addicted to be in their early 20s. “In our study area of Mombasa and Kilindini,” says Dr Mugusia, “we estimate there are over 6,000 drug injectors.”

advertisement